Why should I avoid long term exposure to AZT?
Jul 17, 2006
You recently answered a question form someone about switching from Trizivir to combivir. In your answer, you suggested avoiding combivir to reduce long term exposure to AZT, one of the two drugs in combivir, in favor of Epzicom or Truvada. Why? I have been on Sustiva and Combivir for one year with good results (undetectable VL and 725 to 925 T-cells). But, I have gained almost 30 pounds, all in my gut, but it does not seem to be visceral fat. It is more of a grotesqe roll of fat around my middle. Is this the AZT at work? Or just my lack of excercise that set in with the depression subsequent to my diagnosis? I will switch if it makes sense to increase my long term odds, but my doctor likes and seems to routinely use sustiva and combivir.
Thanks for your help and great responses.
Response from Dr. Pierone
Hello and thanks for posting.
The main reason for choosing Ziagen or Viread ahead of AZT is because these nucleosides are generally better tolerated and more potent. In addition, Viread has been shown to be more effective than AZT in a head to head comparative study. Ziagen was shown to be about as effective as AZT in a different study. A large study comparing Ziagen and Viread is underway but the results will not be available for some time. In the meanwhile, there has been a quite significant shift towards greater use of Viread and Emtriva as the preferred nucleoside backbone, especially among more experienced HIV-treaters. Some of this usage is in treatment-nave patients and in other cases AZT is switched to Viread because of emerging side effects (or worry about future toxicity).
Some of the concerns with long-term exposure to AZT center have to do with the relative risk of mitochondrial toxicity, lipoatrophy, and bone marrow toxicity. Since we have less toxic, more potent alternatives to AZT, it seems sensible to use them instead.
In your situation, it sounds like the lifestyle changes associated with depression are the probable cause of the abdominal weight gain. It seems like the more pressing issue for you now is getting the depression cleared. Of course, getting back on a healthful diet and exercise program will speed your progress. The most commonly used options for treatment of depression include "talk therapy", exercise, and medications. These can all used together and may work best in combination. I hope that his explanation helps and best wishes to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.